Missouri, 2017

Damaging Winds in Missouri, August 16, 2017

August 16, 2017 · NWS LSX · 3 events in 3 counties and zones

A cold front moved through the region triggering showers and thunderstorms. Some of the thunderstorms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region triggering showers and thunderstorms. Some of the thunderstorms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 16, 12:10 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 16, 12:10 PM CST, 1 hour 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
110 PM CDT Wed Aug 16 2017

.UPDATE...
Issued at 1008 AM CDT Wed Aug 16 2017

Several rounds of scattered showers and thunderstorms will
persist through early this afternoon. A look at current HRRR/CAMS
models shows an initial line moving into central Missouri by mid
afternoon. A secondary line just ahead of the cold front will move
through the region late this evening as the front slowly pushes
through the area. An isolated severe thunderstorm can not be ruled
out with the primary threats being damaging winds, large hail, and
an isolated tornado.

Kelly

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 315 AM CDT Wed Aug 16 2017

The synoptic pattern early this morning features southwest flow
aloft over the Midwest in advance of a fairly strong PV anomaly
ejecting out of the Central Plains. This feature will swing
through the region tonight, bringing several chances of showers
and thunderstorms ahead of it today into tonight.

Have high confidence in the showers/storms today, but the
convective evolution remains a bit murky at this early hour.
Currently, a disorganized complex of thunderstorms over southern
MO continues to lift northeast. This activity is tied to a weak
vort max traversing northeast, along with moisture convergence at
925-850mb. This area of moisture convergence associated with the
approaching vort max is forecast to lift northeast later this
morning while maintaining intensity, thus expect showers and a few
thunderstorms to continue to develop and lift northeast along the
I-44 corridor.

Once this first system passes by, confidence in the forecast
begins to decrease. Typically, would expect a lull in the activity
given some weak subsidence in the wake of a passing wave.
However, it appears the low-level jet will continue to focus
moisture convergence into the area as yet another weak wave slides
into the area from the southwest. Forecast soundings suggest a
fairly uncapped atmosphere today given the expected high amounts
of low-level moisture (although weak mid-level lapse rates should
limit overall instability values), thus it is hard to rule out
convection really at any point given the forcing mechanisms
passing through. Given this, have broad-brushed 30-40 pops in for
much of the late morning/early afternoon hours.

It does appear the most likely time for a relative lull in the
convection will be from about 5-9PM, as shortwave ridging
overspreads the region ahead of the approaching trough and cold
front. Convection should blossom along this front (likely becoming
severe) over eastern KS and western MO late this afternoon into
this evening. By the time it approaches central and northeastern
MO, it is likely to be organized as a linear MCS. As it pushes
east, however, it will encounter a less favorable thermodynamic
environment. Therefore, expect a general weakening trend in the
line as it moves eastward toward the Mississippi River. But, given
the fairly strong dynamics (30-40 knots of deep-layer shear) for
mid-August, can't rule out a few severe storms mainly in the
9-midnight timeframe over central and northeast MO. The primary
threat would be locally damaging wind gusts. However, given 925mb
winds of 30-35 knots aiding in low-level helicity values, cannot
completely rule out an isolated tornado mainly over northeast MO.
The main limiting factor will be the tendency for convection to
become elevated with eastward extent as it outruns the main
instability gradient and encounters nocturnal stability effects.

KD

.LONG TERM...  (Thursday through Tuesday)
Issued at 315 AM CDT Wed Aug 16 2017

Precipitation associated with the aforementioned PV anomaly will
taper off on Thursday. After a brief lull on Thursday night and
Friday, another approaching PV anomaly will bring a chance of
SHRA/TSRA to the area on Friday night and Saturday. A ridge will
then begin building into the region on Saturday night behind the
departing upper disturbance. Dry weather is expected on Sunday.

Please see the discussion section below for Monday.

Precipitation chances will begin increasing again on Monday night
ahead of an approaching trough axis and surface frontal system.

Temperatures will be seasonably warm (mid/upper 80s to lower 90s)
through the extended.

Kanofsky

.DISCUSSION FOR TOTAL SOLAR ECLIPSE...
(Monday August 21st)

To have high confidence in good viewing conditions for the total
solar eclipse, one would ideally want to see a decent cold front
sweep through the area a day or two prior to the eclipse (to dry
out the column) followed by a strong high pressure system overhead
on the day of the eclipse (the resulting large-scale subsident
motion would limit any residual cloud cover). The current model
forecasts for August 21st do not depict anything close to this
ideal scenario, but they do offer some nuggets of hope for people
hoping to watch the eclipse within the path of totality across
central and eastern MO into southern IL.

The primary concern for Monday is still mid/high clouds
associated with either a nearby frontal boundary and/or upstream
convection. As noted in a previous discussion, diurnal cumulus
clouds may dissipate during the partial phase of the eclipse due
to reduced diurnal heating within the moon's shadow.

Aloft, the latest model runs are similar to 24hrs ago and depict
a broad, flat ridge across the central and eastern CONUS at 12z
Monday. Several weak H5 disturbances are also noted on the ECMWF,
GFS, and GEM. Although some of these features appear to be noise
and/or the result of convective contamination, the ECMWF remains
consistent in its depiction of a shortwave over MN, which is
farther north compared to 24hrs ago. Both the overall upper
pattern and the ECMWF's northward trend with the weak shortwave
are positive signs for this area.

At the surface, there are significant differences compared to
24hrs ago and between models. These types of shifts are to be
expected since it is still a day-6 forecast. One item of concern
is that it appears a secondary warm front may be developing and
lifting northeastward between 12-18z, which is poor timing because
of the additional cloud cover. However, timing details with
frontal boundaries and the placement of surface features are
likely to change several times over the next few days. The GFS
and ECMWF condensation pressure deficit plots are also more
pessimistic compared to 24hrs ago.

Temperatures will be seasonably warm on Monday (low 90s), although
local temperatures may be reduced by as much as 20 degrees during
the brief period of totality. NWS forecast grids at hourly
resolution will not capture this full temperature drop.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1249 PM CDT Wed Aug 16 2017

A line of showers and thunderstorms with brief gusty winds is now
approaching central Missouri. A brief period of MVFR/IFR ceilings
and conditions possible in areas of showers and thunderstorms
with brief gusty winds through late tonight. Otherwise, VFR
ceilings and conditions are expected through Thursday afternoon.

SPECIFICS FOR KSTL:
Scattered showers and thunderstorm with brief gusty winds possible
through late afternoon will lead to brief periods of MVFR
conditions. A brief period of MVFR/IFR ceilings and conditions
possible in areas of showers and thunderstormswith brief gusty
winds through late tonight. Otherwise, VFR ceilings and
conditions are expected through Thursday afternoon.

Kelly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 16, 4:01 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
501 AM CDT Wed Aug 16 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-170000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
501 AM CDT Wed Aug 16 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are possible this afternoon
and early this evening across parts of central...northeast...and
eastern Missouri and well as west central and southwest Illinois.
The primary threats are damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe thunderstorms are possible on Thursday
afternoon across parts of southwest and southern Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

Kanofsky

In the hours before

Special weather statement, Aug 16, 12:16 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
116 PM CDT WED AUG 16 2017

MOZ041-047-048-161915-
Moniteau MO-Cole MO-Boone MO-
116 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLE...CENTRAL BOONE AND
MONITEAU COUNTIES UNTIL 215 PM CDT...

At 114 PM CDT, Doppler radar is tracking a line of strong
thunderstorms across central Missouri that are moving northeast at
35 mph.

Pea size hail, wind gusts to 40 mph, frequent lightning and brief
heavy rainfall will be possible with these storms.

Locations impacted include...
Columbia, Jefferson City, California, Ashland, Tipton, Columbia
Regional Airport, St. Martins, Russellville, Jamestown, Clarksburg,
Centertown, Rocheport, Easley, High Point, Murry, McGirk, Hickory
Hill, Midway, Brazito and Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3868 9262 3892 9250 3897 9255 3898 9257
      3911 9211 3872 9221 3870 9223 3867 9222
      3835 9230 3834 9241 3843 9241 3843 9262
      3860 9284 3868 9284
TIME...MOT...LOC 1814Z 237DEG 31KT 3871 9310 3841 9311 3811 9332

CVKING

The radar

The St Louis radar (KLSX), 143 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cole

When
August 16, 1:25 PM CST
Where
Cole County, 0.62 mi SSE of Elston
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
38.612, -92.324

Thunderstorm winds blew down several trees onto power lines around town.

Thunderstorm Wind, Boone

When
August 16, 1:25 PM CST
Where
Boone County, 0.89 mi ESE of Columbia
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.944, -92.315

Thunderstorm winds blew down a tree onto a house on the southeast side of town. It caused moderate roof damage.

Thunderstorm Wind, Callaway

When
August 16, 1:30 PM CST to 2:00 PM CST
Where
Callaway County, Holts Summit to 0.88 mi WSW of Fulton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.650, -92.120

Thunderstorm winds blew down numerous trees between Holts Summit and Fulton. Some of the trees fell onto homes in Holts Summit and Fulton. Also, a few trees fell across roads and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724656, 724657, 724658.